Texas, 2023Hail and Damaging Winds in Texas, June 13, 2023
June 13, 2023 · NWS SHV · 35 events in 12 counties and zones
A nearly stationary frontal boundary maintained a focus for widespread severe weather across Southeast Oklahoma into the Ark-La-Tex region throughout the day on June 13th. Northwesterly flow aloft, ahead of an upper trough over the Great Lakes, combined with this stalled frontal boundary to funnel a series of embedded shortwave disturbances across the entire region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 35
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearly stationary frontal boundary maintained a focus for widespread severe weather across Southeast Oklahoma into the Ark-La-Tex region throughout the day on June 13th. Northwesterly flow aloft, ahead of an upper trough over the Great Lakes, combined with this stalled frontal boundary to funnel a series of embedded shortwave disturbances across the entire region. This included one strong shortwave in particular that maintained the threat of severe thunderstorms throughout most of the afternoon and evening hours, producing multiple rounds of thunderstorms. With ample ingredients for severe weather, including mid-level lapse rates near 7-8C/km or greater, large hail was the primary threat with damaging winds slightly lower on the threat scale. Numerous local storm reports of large hail and damaging winds were documented throughout the event across East and Northeast Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 13, 5:20 AM CST, 50 minutes earlier.
Area forecast discussion, Jun 13, 5:20 AM CST, 50 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
620 AM CDT Tue Jun 13 2023
...New AVIATION...
.SHORT TERM...
(Tuesday through Wednesday)
Issued at 444 AM CDT Tue Jun 13 2023
A meandering frontal boundary will continue to drive active
weather conditions through the next 36 hours across the Ark-La-
Tex. Northwesterly flow aloft, ahead of an upper trough over the
Great Lakes, will continue to work in combination with this
frontal boundary to funnel embedded disturbances our way. This
includes one shortwave in particular that keeps activity going
through most of the day today, producing multiple rounds of
thunderstorms. This includes elevated supercells capable of
damaging winds, large hail, and isolated tornadoes in the process,
according to short-range guidance. With ample ingredients for
these severe weather hazards (including mid-level lapse rates
around 7 C/km or greater) present, Severe Thunderstorm Watch #279
was issued until 10 AM CDT.
Temperature maximums are expected to be moderated into a range in
the upper 80s and low-to-mid 90s as a result. Another round of
thunderstorms will redevelop later this afternoon/evening,
continuing into the overnight hours and moderating temperature
minimums into the upper 60s and low 70s tonight. By tomorrow, more
of the shortwave disturbances will have shifted eastward, and so
will the better chances of precipitation. While eastern zones
retain some potential more severe thunderstorms, slightly quieter
conditions elsewhere will allow for temperature maximums in the
upper 80s and low-to-mid 90s once again. /16/
&&
.LONG TERM...
(Wednesday Night through Tuesday)
Issued at 444 AM CDT Tue Jun 13 2023
By Wednesday night, the threat of severe weather should be largely
diminishing across our region as the last in a series of shortwave
disturbances gradually shifts from the Middle Red River Valley into
the Lower MS Valley and points eastward. At least for the evening
hours, anticipate scattered convection to remain active over mainly
the northern and eastern parts of our region as the shortwave shifts
overhead invof the persistent quasi-stationary frontal boundary. So
despite the general downward trend in convection expected later in
overnight hours, cannot completely rule out a few strong or even an
isolated severe storm through the evening as the shortwave interacts
with the sfc boundary. Once again, this would likely be across those
northern and eastern zones, including much of southern Arkansas and
northern Louisiana.
Beyond Wednesday night, rain chances will really begin to drop off
overall as a dominant upper-level ridge axis to our SW across Mexico
begins to exert even greater influence across our region. This won't
entirely eliminate the chance of diurnally-driven convection across
the region, but daily coverage should be largely confined to our far
northern and eastern zones by late week into the upcoming weekend.
Of course, the bigger headline will involve the building heat wave
that is expected to commence during this late week timeframe with
high temperatures expected to climb into the mid and upper 90s for
nearly the entire region except for possibly our extreme northern
counties. Regardless, it appears the upper-level ridge will serve to
keep any fronts north of the region and therefore limit convection
for most areas. In fact, there is still some chance that isolated
triple-digit high temperatures could occur in our southern zones by
the end of this week and into the weekend given the strength of the
ridge axis. This may very well result in our first heat advisories
of the season if this indeed pans out by the time we wrap up the
week.
/19/
&&
.AVIATION...
(12Z TAFS)
Issued at 609 AM CDT Tue Jun 13 2023
For the 13/12Z TAF update, MFR/IFR cloud decks from convective
activity to the west will continue as the period begins. This TSRA activity
is expected to last through the rest of the period with more MVFR/IFR
vis/cigs possible as a result. /16/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 89 72 91 73 / 50 50 30 30
MLU 90 71 91 71 / 60 50 40 40
DEQ 81 66 87 66 / 80 60 30 40
TXK 85 70 90 70 / 90 60 30 40
ELD 84 67 88 67 / 80 70 40 50
TYR 89 72 92 73 / 40 40 20 20
GGG 89 71 91 72 / 50 40 30 20
LFK 96 74 96 75 / 10 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&
SHORT TERM...16
LONG TERM....19
AVIATION...16
Hazardous weather outlook, Jun 13, 4:20 AM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
520 AM CDT Tue Jun 13 2023
ARZ050-051-059>061-070>072-LAZ001>003-OKZ077-TXZ096-097-108>112-
124>126-136>138-141030-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Caddo-Bossier-Webster-McCurtain-Red River-Bowie-Franklin-
Titus-Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-
520 AM CDT Tue Jun 13 2023
...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 10 AM CDT THIS
MORNING...
This Hazardous Weather Outlook is for southwest Arkansas, northwest
Louisiana, southeast Oklahoma and northeast Texas.
.DAY ONE...Today and tonight.
A Severe Thunderstorm Watch is in effect through 10 AM this morning.
Strong to severe thunderstorms are expected today through tonight as
a stationary frontal boundary continues to linger across the region.
In addition, a series of strong upper-level disturbances will move
southeast along the Middle Red River Valley, interacting with the
surface front to help increase thunderstorm coverage and intensity.
Damaging wind gusts and large hail will be the primary threats, but
an isolated tornado cannot be completely ruled out across parts of
the I-20 and I-30 corridors. Finally, areas of heavy rainfall may
also pose a threat of localized flash flooding with thunderstorms
that train over the same areas, especially along the I-30 corridor.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The potential for strong to severe thunderstorms will persist through
Wednesday and Wednesday night as the frontal boundary is expected to
remain nearly stationary and linger across the region. In addition,
small disturbances in the upper-level northwest flow pattern will
combine with the front to further enhance thunderstorm chances. As a
result, damaging wind gusts and large hail will remain possible. An
isolated tornado also cannot be ruled out. By late week and through
the weekend, thunderstorm chances will decrease while temperatures
increase into the mid and upper 90s to near 100 degrees with heat
advisory conditions possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed through tonight and possibly
again on Wednesday.
ARZ073-LAZ004>006-010>014-017>022-TXZ149>153-165>167-141030-
Union-Claiborne-Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-
Sabine-Natchitoches-Winn-Grant-Caldwell-La Salle-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
520 AM CDT Tue Jun 13 2023
This Hazardous Weather Outlook is for south central Arkansas, north
central Louisiana, northwest Louisiana, east Texas and northeast
Texas.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms are expected today through tonight as
a stationary frontal boundary continues to linger across the region.
In addition, a series of strong upper-level disturbances will move
southeast along the Middle Red River Valley, interacting with the
surface front to help increase thunderstorm coverage and intensity.
Damaging wind gusts and large hail will be the primary threats, but
an isolated tornado cannot be completely ruled out across parts of
the I-20 corridor. Finally, areas of heavy rainfall may also pose a
threat of localized flash flooding with thunderstorms that train over
the same areas.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The potential for strong to severe thunderstorms will persist through
Wednesday and Wednesday night as the frontal boundary is expected to
remain nearly stationary and linger across the region. In addition,
small disturbances in the upper-level northwest flow pattern will
combine with the front to further enhance thunderstorm chances. As a
result, damaging wind gusts and large hail will remain possible. An
isolated tornado also cannot be ruled out. By late week and through
the weekend, thunderstorm chances will decrease while temperatures
increase into the mid and upper 90s to near 100 degrees with heat
advisory conditions possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed through tonight and possibly
again on Wednesday.
19
In the hours before
Special weather statement, Jun 13, 4:39 AM CST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Shreveport LA
539 AM CDT Tue Jun 13 2023
OKZ077-131130-
McCurtain OK-
539 AM CDT Tue Jun 13 2023
...A strong thunderstorm will impact portions of northwestern
McCurtain County through 630 AM CDT...
At 538 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Oleta, or 21 miles northeast of Hugo, moving east at 30
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Broken Bow, Wright City, Rufe, Glover, Slim, Bethel, Ringold, Mount
Herman and Sherwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
southeastern Oklahoma.
&&
LAT...LON 3439 9477 3404 9472 3407 9516 3424 9515
3425 9505 3433 9505
TIME...MOT...LOC 1038Z 264DEG 24KT 3419 9521
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
05Thunderstorm Wind, Camp
- When
- June 13, 6:10 AM CST
- Where
- Camp County, 0.69 mi N of Leesburg
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.990, -95.080
Numerous trees and power lines down, especially concentrated across the western half of Camp County.
Thunderstorm Wind, Franklin
- When
- June 13, 6:10 AM CST
- Where
- Franklin County, 0.69 mi N of Scroggins
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 32.980, -95.180
Trees downed near Scroggins.
Hail, Franklin
- When
- June 13, 10:30 AM CST
- Where
- Franklin County, 0.9 mi NE of Mt Vernon
- Measured
- 1 in hail
- Reported by
- 911 Call Center
- Coordinates
- 33.190, -95.220
Quarter size hail reported in Mount Vernon.
Hail, Camp
- When
- June 13, 10:35 AM CST
- Where
- Camp County, 0.9 mi NE of Pine
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.930, -94.940
Quarter size hail reported just northeast of the Pine community.
Hail, Upshur
- When
- June 13, 10:44 AM CST
- Where
- Upshur County, 3 mi NNW of Cedar Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.890, -94.750
Quarter size hail reported just west of Highway 259 between Lone Star and Ore City.
Hail, Upshur
- When
- June 13, 10:47 AM CST
- Where
- Upshur County, 2.22 mi NE of Boxwood
- Measured
- 2.25 in hail
- Reported by
- Public
- Coordinates
- 32.800, -94.720
Golf ball to billiard ball size hail reported in Ore City.
Hail, Upshur
- When
- June 13, 10:50 AM CST
- Where
- Upshur County, 2.22 mi NE of Boxwood
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.800, -94.720
Ping pong ball size hail reported in Ore City.
Hail, Upshur
- When
- June 13, 10:50 AM CST
- Where
- Upshur County, 0.69 mi S of La Fayette
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.890, -94.850
Golf ball size hail reported at the Lafayette Church in the Lafayette community.
Hail, Upshur
- When
- June 13, 10:55 AM CST
- Where
- Upshur County, 1.87 mi ESE of Coffeeville
- Measured
- 2 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.820, -94.720
Hen egg size hail reported along Highway 259 just north of Ore City.
Hail, Red River
- When
- June 13, 11:43 AM CST
- Where
- Red River County, 2.4 mi WNW of Fulbright
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.560, -95.290
Half dollar size hail reported a few miles northwest of the Fulbright community.
Hail, Bowie
- When
- June 13, 12:57 PM CST
- Where
- Bowie County, 1.35 mi WSW of Siloam
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.360, -94.600
Half dollar size hail reported via mPING.
Hail, Smith
- When
- June 13, 1:41 PM CST
- Where
- Smith County, 4.17 mi NW of Lindale
- Measured
- 2.25 in hail
- Reported by
- Public
- Coordinates
- 32.570, -95.440
Hail slightly larger than hen egg size reported via social media along Highway 69 between Lindale and Mineola.
Hail, Morris
- When
- June 13, 2:29 PM CST
- Where
- Morris County, 0.9 mi NW of Ore
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.940, -94.690
Quarter size hail reported in Lone Star.
Hail, Smith
- When
- June 13, 2:47 PM CST
- Where
- Smith County, 1.75 mi E of Carroll
- Measured
- 2 in hail
- Reported by
- Public
- Coordinates
- 32.480, -95.520
Hen egg size hail reported via social media along Interstate 20 in western Smith County.
Hail, Smith
- When
- June 13, 2:52 PM CST
- Where
- Smith County, 2.99 mi WNW of Garden Vly
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 32.530, -95.580
Half dollar size hail reported along Highway 110 in far western Smith County.
Hail, Smith
- When
- June 13, 3:00 PM CST
- Where
- Smith County, 1.81 mi NW of Swan
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 32.450, -95.370
Tennis ball size hail reported via social media in the Swan community.
Hail, Smith
- When
- June 13, 3:07 PM CST
- Where
- Smith County, 1.5 mi NNW of Pine Spgs
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 32.420, -95.280
Baseball size hail reported via social media 6 miles northeast of Tyler.
Hail, Smith
- When
- June 13, 3:15 PM CST
- Where
- Smith County, 1.17 mi E of Bascom
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 32.320, -95.200
Golf ball size hail reported via social media along Highway 64 between the Bascom and Chapel Hill communities.
Hail, Smith
- When
- June 13, 3:15 PM CST
- Where
- Smith County, 2.43 mi ENE of Pine Spgs
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 32.410, -95.230
Ping pong ball size hail reported along Highway 271 northeast of Tyler.
Hail, Smith
- When
- June 13, 3:18 PM CST
- Where
- Smith County, 1.5 mi SSE of Shady Grove
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.430, -95.270
Golf ball size hail reported 7 miles northeast of Tyler.
Hail, Smith
- When
- June 13, 3:21 PM CST
- Where
- Smith County, 5.97 mi NE of Garden Vly
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 32.590, -95.470
Golf ball size hail northwest of Lindale along Highway 69.
Hail, Red River
- When
- June 13, 3:26 PM CST
- Where
- Red River County, 0.9 mi SW of Clarksville
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 33.610, -95.060
Tennis ball size hail reported at the Family Dollar store in Clarksville.
Hail, Red River
- When
- June 13, 3:28 PM CST
- Where
- Red River County, 0.9 mi SW of Clarksville
- Measured
- 1.75 in hail
- Reported by
- 911 Call Center
- Coordinates
- 33.610, -95.060
Golf ball size hail reported in Clarksville.
Hail, Rusk
- When
- June 13, 3:45 PM CST
- Where
- Rusk County, 0.58 mi W of Jacobs
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 32.270, -94.860
Quarter size hail reported at FM Road 850 and U.S. Highway 259.
Hail, Rusk
- When
- June 13, 3:45 PM CST
- Where
- Rusk County, 1.81 mi NW of Pirtle
- Measured
- 2.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 32.320, -94.870
Tennis ball size hail reported along Highway 259 near Pyrtle.
Hail, Smith
- When
- June 13, 3:50 PM CST
- Where
- Smith County, 0.69 mi N of Elkton
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.330, -95.270
Ping pong ball size hail reported on the southeast side of Tyler.
Hail, Smith
- When
- June 13, 4:05 PM CST
- Where
- Smith County, 0.69 mi N of Peaceful Vly
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.310, -95.320
Hail up to quarter size reported along Old Jacksonville Highway just inside the loop south of Tyler.
Hail, Rusk
- When
- June 13, 4:50 PM CST
- Where
- Rusk County, 0.69 mi N of Henderson
- Measured
- 2.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.160, -94.800
Baseball size hail reported at Henderson High School.
Hail, Titus
- When
- June 13, 5:00 PM CST
- Where
- Titus County, 0.9 mi SW of Talco
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.360, -95.110
Golf ball size hail reported at a gas station in Talco.
Hail, Panola
- When
- June 13, 5:20 PM CST
- Where
- Panola County, 1.5 mi NNE of Lake Murvaul
- Measured
- 3.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 32.070, -94.460
Hail stones slightly smaller than softball size reported just south of Clayton.
Hail, Morris
- When
- June 13, 5:26 PM CST
- Where
- Morris County, 1.5 mi NNE of Naples
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.220, -94.670
Quarter size hail reported at a gas station in Naples.
Hail, Wood
- When
- June 13, 5:49 PM CST
- Where
- Wood County, 0.58 mi E of Winnsboro
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 32.950, -95.270
Half dollar size hail reported via mPING in Winnsboro.
Hail, Cass
- When
- June 13, 6:00 PM CST
- Where
- Cass County, 1.74 mi W of Bivins
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 33.020, -94.200
Golf ball size hail reported in Bivins.
Hail, Titus
- When
- June 13, 6:12 PM CST
- Where
- Titus County, 0.9 mi NE of Kilfoyle
- Measured
- 1.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 33.130, -94.960
Golf ball size hail reported on Southgate Drive in Mount Pleasant.
Hail, Morris
- When
- June 13, 6:24 PM CST
- Where
- Morris County, 0.58 mi E of Omaha
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 33.180, -94.740
Ping pong ball size hail reported via social media in Omaha.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, June 13 to 16, 20234 in hail · 83 events
- Excessive Heat and Heat in Texas, June 13 to 17, 202354 events
- Drought in Illinois, June 13 to 30, 202317 events
- Damaging Winds in Georgia, June 13, 2023$700 · 51 kt wind · 17 events
- Damaging Winds in Georgia, June 13, 2023$17,000 · 60 kt wind · 6 events
- Hail in Arkansas, June 13, 20232.75 in hail · 15 events
- Hail and Damaging Winds in Florida, June 13, 2023$500 · 50 kt wind · 10 events
- Drought in Iowa, June 13 to 30, 20239 events
- Hail and Damaging Wind in Louisiana, June 13, 20232 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, June 13, 20231.5 in hail · 6 events
- Hail in Oklahoma, June 13, 20232.5 in hail · 6 events
- Flood and Damaging Winds in Florida, June 13, 2023$11,000 · 60 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109907, 1109908, 1109873, 1109874, 1109875, 1109876, 1109877, 1109878, 1109879, 1109880, 1109881, 1109882, 1109884, 1109883, 1109895, 1109888, 1109889, 1109890, 1109894, 1109887, 1109885, 1109896, 1109886, 1109891, 1109897, 1109892, 1109898, 1109899, 1109900, 1109901, 1109902, 1109904, 1109903, 1109905, 1109906.